FDA just released a safety warning regarding the increased risk of death from the use of Zithromax (azithromycin) due to abnormal heart rhythm. The risk is low in otherwise healthy individuals, but higher in those with high risk, such as pre-existing cardiac conduction defects, concomitant use with drugs known to alter QT interval, low potassium and/or magnesium levels. Guidance is to be thoughtful in the prescribing of azithromycin by reviewing diagnostic history and the drug regimen for other drugs that can increase QT interval. Here’s a link to the alert:
FDA cites limitations to the published study that led to their release of this safety alert, but state the findings are relevant and should be considered when prescribing azithromycin. Other news regarding this alert were copied from the FDA Safety Alert as follows:
The study has important limitations. First, patients were not randomized to the antibacterial drugs studied, so patients who received different drugs might have differed in ways that could have biased the results. Second, the study only examined antibacterial drugs used in an outpatient setting, so it is likely that few patients were being treated for severe or life-threatening infections. Third, cardiovascular deaths were determined using death certificates rather than full medical records. Fourth, there were also some limitations to the statistical methods used.
On balance, however, the study was methodologically sound and supports the validity of the overall finding. The estimated excess risk of cardiovascular death compared with amoxicillin varied considerably with the patients’ baseline cardiovascular risk, from roughly 1 in 111,000 among healthier patients to 1 in 4,100 among high-risk patients. The duration of the elevated risk of all-cause mortality and of cardiovascular death corresponded to the duration of azithromycin therapy. The increase in total deaths was due to cardiovascular deaths and not due to an increase in deaths from other causes. The excess risk of cardiovascular death, especially of sudden death, is consistent with arrhythmias from drug-related QT prolongation.